Paracetamol poisonings

A study published today in the Medical Journal of Australia, my colleagues and I reveal a concerning increase in paracetamol poisonings, and resulting liver damage, in Australia over the last decade. In fact, paracetamol is actually the number one pharmaceutical Australian poisons centers receive calls about. Paracetamol is safe if used appropriately, at a maximum of four grams per day in adults (equivalent to eight 500mg tablets, or six 665mg modified release tablets).

However when this dose exceeded, there is a potential for harm. And the bigger the dose, the greater the risk. It is time to consider restrictions, including reducing pack sizes and changing the way paracetamol sold. They analyzed data from national hospital admissions, poisons center calls, and coroners’ records to examine poisonings, liver injuries, and deaths.

The annual number of cases of paracetamol poisoning increased by 44% from 2007-2008 to 2016-2017. In that time, they recorded more than 95,000 paracetamol-related hospitalizations. Liver injury from paracetamol has doubled over the same period. This is likely because people are taking more tablets when they overdose than in previous years, increasing the risk of liver failure. More than 200 people died from paracetamol poisoning in Australia in the ten year period.

Symptom of paracetamol poisonings

Paracetamol itself is not toxic, but in large amounts it overwhelms the body’s ability to process it safely. This can lead to build up of a toxic metabolite, which binds to liver cells, causing these cells to die. The quantity that constitutes a toxic dose depends on circumstances including the time period in which the paracetamol is taken, and the person’s weight. But any adult ingesting more than four grams in a day could be at risk. In severe cases, liver failure means the person will need a liver transplant, or they would not survive.

There is an antidote to paracetamol toxicity, called N-acetylcysteine (NAC), which is given as an intravenous infusion in hospital. Importantly, NAC works best when given early: started before any symptoms appear. Symptoms of paracetamol poisoning nausea, vomiting and abdominal pain indicate damage has already started to occur. Overdoses can be either accidental or intentional, and our figures include both. Paracetamol is not a drug people become addicted to, or dependent on, in the same way people do with opioids or other drugs.

In our research, about three-quarters of cases were intentional. People might accidentally overdose because they are in pain, and believe because paracetamol is so widely available, it must be safe. They take more than the recommended dose, or take multiple different paracetamol-containing products together, resulting in harm. Poisons centres also receive calls about children having too much paracetamol, usually due to dosing errors or a child finding and ingesting the medicine. It is important to be aware of the many brands of paracetamol-containing products, including cold and flu products, to avoid doubling up.

Liver injury is preventable

Parents should consider the following to avoid overdosing in children: paracetamol stored out of reach (for example, do not leave it on the bench or change table after use), paracetamol dosed every four to six hours, but must not exceed four doses in a 24 hour period, keep track of doses given and when by writing them down; read the label carefully and ensure you understand how to use the syringe/dosing device correctly.

Paracetamol poisoning and resultant liver injury is preventable, and some simple public health measures could have a significant impact. In Australia, paracetamol purchased outside of pharmacies (for example, in supermarkets) in packs of 20 tablets. However, in pharmacies, packs of 100 purchased without needing to speak to a pharmacist. In both cases, there are no legal restrictions on the number of packs one person can purchase. This is out of step with many other countries, especially the UK and Europe.

The UK restricted packs to 32 tablets in pharmacies and 16 tablets outside of pharmacies in 1998, as a response to increasing deaths from paracetamol. This resulted in a long-term reduction in paracetamol poisonings, liver injury, and deaths. Many European counties don’t allow non-pharmacy sales of paracetamol, and have small packs in pharmacies. Denmark has gone one step further, restricting paracetamol sales to those aged 18 and over.